Montana, 2005

Flash Flood in Montana, July 9, 2005

July 9, 2005 · NWS TFX · 1 event in 1 county or zone

A thunderstorm produced very heavy rainfall over an area just north of Dillon. The heavy rain caused flooding in a subdivision which threatened a number of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A thunderstorm produced very heavy rainfall over an area just north of Dillon. The heavy rain caused flooding in a subdivision which threatened a number of homes. Basement flooding was reported as well as culverts being overwhelmed. Damage was minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 9, 1:27 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 9, 1:27 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SAT JUL 9 2005

.DISCUSSION...
TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH OVER THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES WILL CONTINUE TO PROGRESS EAST
OVERNIGHT. THE SURFACE COLD FRONT HAS PUSHED THROUGH MOST OF THE
FORECAST AREA EXPECT BEING SOUTHWEST MONTANA. THE COLD FRONT HAS
BROUGHT MUCH COOLER TEMPERATURES AND BREEZY WESTERLY WINDS. THE
FRONT WILL PUSH THROUGH SOUTHWEST MONTANA THIS EVENING BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. WILL SEE A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR ALL OF SOUTHWEST AND NORTH CENTRAL MONTANA
THROUGH SUNDAY AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA. HIGH
TEMPERATURES ON SUNDAY WILL ONLY CLIMB INTO THE 70S IN MOST
LOCATIONS.

THINGS WILL START TO DRY OUT SUNDAY EVENING AS THE UPPER LEVEL LOW
PUSHES EAST OF THE REGION. ON MONDAY A DEVELOPING UPPER LEVEL RIDGE
WILL BRING WESTERLY FLOW TO THE REGION. THIS WILL RESULT IN WARMER
AND DRIER CONDITIONS. MEIER

MONDAY NIGHT THROUGH THURSDAY NIGHT...WESTERLY FLOW ON MONDAY AND
TUESDAY WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON
WEDNESDAY WITH SHORT WAVE APPROACHING NORTHWEST ZONES WEDNESDAY
NIGHT. MODELS HINTING AT UPPER LEVEL RIDGE MOVING EASTWARD ON
THURSDAY WITH MORE OF A SOUTHWEST FLOW SO HAVE GONE WITH SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS FOR THURSDAY
SPREADING OVER THE PLAINS THURSDAY NIGHT. TEMPERATURES CONTINUE TO
BE ABOVE NORMAL. CAMP

FRIDAY AND SATURDAY...RUN-TO-RUN INCONSISTENCIES IN MODELS DURING
THIS PERIOD DETRACT FROM CONFIDENCE.  HOWEVER TREND IS OF UPPER
LEVEL TROUGH ALONG THE WEST COAST...WITH UPPER AIR RIDGE APPROACHING
THE DAKOTA BORDER.  WITH AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWEST FLOW ALOFT...EXPECT A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.  WARM SOUTHWEST
FLOW WILL RESULT IN TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL
AVERAGES.   EK

&&

.AVIATION...AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS
MONTANA OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TONIGHT AND SUNDAY. VFR CONDITIONS WILL PREVAIL...WITH ISOLATED MVFR
AND IFR CONDITIONS DUE TO VISIBILITIES IN STRONGER THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  73  51  81 /  60  50  20   0
CTB  47  70  47  78 /  20  20  20   0
HLN  59  74  55  86 /  80  60  20   0
BZN  54  74  49  83 /  60  50  40   0
WEY  45  67  38  73 /  40  30  20   0
DLN  51  72  48  83 /  40  30  10   0
HVR  54  78  53  84 /  40  30  20   0
LWT  54  70  50  80 /  50  60  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....CAMP
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 4:30 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT SAT JUL 9 2005

MTZ008>015-044>055-101105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A
COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION
WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN
FRONT...WITH LESS UNSTABLE AIR IN THAT AREA.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY
NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON

In the hours before

Local storm report, Jul 9, 1:29 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 N DILLON              45.26N 112.63W
07/09/2005  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            HALF INCH HAIL AND WIND GUSTS TO 30 MPH.

&&

BRUSDA
Local storm report, Jul 9, 2:00 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             TWIN BRIDGES            45.54N 112.33W
07/09/2005  0.75 INCH        MADISON            MT   TRAINED SPOTTER

            PENNY SIZE HAIL...WITH WIND GUSTS TO 50 MPH.

&&

BRUSDA

The radar

The Missoula radar (KMSX), 223 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaverhead

When
July 9, 2:10 PM MST to 4:00 PM MST
Where
Beaverhead County, 3 mi N of Dillon
Reported by
GENERAL PUBLIC
Coordinates
45.267, -112.650

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465211.